Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 178, NWS Birmingham, AL

April 25, 2008Elmore County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 25, 2008, 6:15 PM CDT for Elmore County, Alabama. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 25, 2008, 6:15 PM CDT (23:15 UTC)
Expired
Apr 25, 2008, 6:45 PM CDT
In force
30 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Elmore County, AL

What was reported inside it

TimeReportWhereRemark
Apr 25, 6:25 PM CDTHAIL 0.251 E Dexter, ALPEA SIZED HAIL REPORTED ALONG HIGHWAY 9 NEAR SANTUCK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WUUS54 KBMX 252315
SVRBMX
ALC051-252345-
/O.NEW.KBMX.SV.W.0178.080425T2315Z-080425T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
615 PM CDT FRI APR 25 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ELMORE COUNTY IN EAST CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF WETUMPKA...

* UNTIL 645 PM CDT

* AT 615 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR CLAUD...OR
  NEAR WETUMPKA...AND MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLAUD BY 625 PM CDT...
  ECLECTIC BY 645 PM CDT...

WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3272 8617 3259 8593 3244 8611 3255 8626
TIME...MOT...LOC 2315Z 217DEG 9KT 3257 8611

$$

10/ARM
2 follow-up statements
000
WWUS54 KBMX 252333
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
633 PM CDT FRI APR 25 2008

ALC051-252345-
/O.CON.KBMX.SV.W.0178.000000T0000Z-080425T2345Z/
ELMORE AL-
633 PM CDT FRI APR 25 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR CENTRAL ELMORE COUNTY...

AT 633 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM
WAS LOCATED NEAR DEXTER...OR ABOUT 7 MILES NORTHEAST OF WETUMPKA...
MOVING NORTHEAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ECLECTIC BY 645 PM CDT...

IN ADDITION TO THE LARGE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3258 8622 3272 8617 3268 8611 3262 8599
      3259 8593 3249 8612
TIME...MOT...LOC 2333Z 217DEG 9KT 3263 8610

$$

10/ARM
000
WWUS54 KBMX 252340
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
639 PM CDT FRI APR 25 2008

ALC051-252349-
/O.EXP.KBMX.SV.W.0178.000000T0000Z-080425T2345Z/
ELMORE AL-
639 PM CDT FRI APR 25 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ELMORE COUNTY WILL BE 
ALLOWED TO EXPIRE AT 645 PM CDT...

THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE
WARNING HAVE WEAKENED.

LAT...LON 3258 8622 3272 8617 3268 8611 3262 8599
      3259 8593 3249 8612
TIME...MOT...LOC 2339Z 217DEG 9KT 3264 8609

$$

10/ARM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 3:04 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Apr 25, 3:04 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
304 PM CDT FRI APR 25 2008

.SHORT TERM...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS DEVELOPED THIS
AFTERNOON ACROSS EASTERN ALABAMA...A SIGN THAT CONDITIONS HAVE
MOISTENED AND DESTABILIZED AFTER A WEEK OF DRYNESS. THIS AMBIENT
CHANGE IN THE AIR MASS IS ESPECIALLY IMPORTANT WHEN ONE THROWS THE
APPROACH OF A SERIES OF UPPER LEVEL SHORTWAVE TROUGHS AND ASSOCIATED
COLD FRONTS OVER THE WEEKEND.

THE AFTERNOON CONVECTION WAS LARGELY THE RESULT OF DIURNAL
HEATING...SO THIS ACTIVITY IS EXPECTED TO DIMINISH AFTER SUNSET. THE
FIRST COLD FRONT...WHICH STRETCHED FROM EASTERN IOWA TO NORTHERN
TEXAS THIS AFTERNOON...IS FORECAST TO PUSH INTO NORTHWEST ALABAMA
AROUND 12Z SATURDAY MORNING. THE FRONT WILL BE ACCOMPANIED BY AN
AREA OF SHOWERS AND PROBABLY A FEW THUNDERSTORMS.

EVER SINCE THIS FRONT GOT WITHIN THE NAM MODELS FORECAST
DOMAIN...THE NAM HAS SUGGESTED THAT THE FRONT WOULD PUSH AT LEAST
INTO THE SOUTHERN HALF OF ALABAMA. THE GFS...WHICH HAD PREVIOUSLY
STALLED THE FRONT A BIT FARTHER NORTH...HAS TRENDED A BIT MORE TO
THE NAM SOLUTION (BUT NOT QUITE FULLY COMMITTED TO IT).  WHERE THE
FRONT STALLS AND SETS UP SHOP...BEFORE RETREATING BRIEFLY BACK TO
THE NORTH AS A WARM FRONT...IS AN IMPORTANT FACTOR IN THE WEATHER
FOR THE REST OF THE WEEKEND (ESPECIALLY CONSIDERING THE OUTDOOR
EVENTS GOING ON THIS WEEKEND).

TAKING ALL THINGS INTO CONSIDERATION...I WILL GO WITH A SCENARIO ON
SATURDAY THAT PUSHES THE FRONT SOUTH OF I-20...BUT NOT QUITE AS FAR
AS I-85.  THIS WILL GRADUALLY TAKE MUCH OF THE RAIN WITH IT.  BUT
PLACES SUCH TUSCALOOSA...BIRMINGHAM...TALLADEGA...AND ANNISTON...
WILL MOST LIKELY SEE A WET SATURDAY MORNING THAT MAY TAKE SEVERAL
HOURS TO DRY OUT IN THE AFTERNOON.

WITH MILD CONDITIONS...AND NO EXTREME IN TEMPERATURES...THE TEMP
FORECAST IS LESS CRITICAL.  MOS GUIDANCE HAS BEEN DOING A PRETTY
GOOD JOB IN THIS REGARD...SO WILL NOT DEVIATE MUCH FROM IT IN THE
SHORT TERM.

/61/

.LONG TERM...SATURDAY NIGHT THROUGH FRIDAY.

THE STALLED FRONT WILL LINGER ACROSS CENTRAL ALABAMA SATURDAY
NIGHT WITH ISOLATED TO SCATTERED SHOWERS POSSIBLE THROUGH THE
EARLY EVENING. THE SAME FRONT WILL BEGIN TO LIFT NORTHWARD SUNDAY
MORNING AS A STRONGER UPPER WAVE SWINGS OVER AND THROUGH THE
CENTRAL PLAINS AND MIDWEST...PULLING DEEPER MOISTURE FROM THE
GULF. STILL A LOT OF DIFFERENCES ON THE EVOLUTION OF THE WEATHER
SYSTEM ON SUNDAY BUT ISOLATED TO SCATTERED SHOWERS SHOULD BE
POSSIBLE EARLY SUNDAY AS THE BOUNDARY LIFTS NORTHWARD. MOST LIKELY
THIS WILL BE FOLLOWED BY A BREAK FROM LATE MORNING TO MID
AFTERNOON. THE MAIN UPPER LEVEL ENERGY WILL THEN SHIFT INTO THE
REGION WITH MORE NUMEROUS SHOWERS AND THUNDERSTORMS POSSIBLE MID
TO LATE AFTERNOON AND LASTING THROUGH THE EVENING.

A FEW LINGERING SHOWERS WILL BE POSSIBLE ACROSS SOUTHEAST THROUGH
THE MID MORNING MONDAY...WITH DRIER AND COOLER CONDITIONS THEREAFTER.
FROM LATE MONDAY MORNING THROUGH NEXT FRIDAY...THE WEATHER PATTERN
WILL PRIMARILY BE UNDER THE INFLUENCE OF HIGH PRESSURE. RAIN
CHANCES ARE LITTLE TO NONE NEXT WEEK. TEMPERATURES WILL BE STARTING
OFF BELOW CLIMATOLOGY AND THEN GRADUALLY WARMING INTO THE LOWER
AND MID 80S BY FRIDAY. GUIDANCE TEMPERATURES AND THICKNESS NUMBERS
WERE VERY CLOSE SO GENERALLY FOLLOWED MOS.

&&

.AVIATION...18Z TAF DISCUSSION.

FIRST FEW SHOWERS STARTED TO DEVELOP JUST NORTH AND NORTHEAST OF
KANB AROUND 1700 UTC...AND THEY APPEAR TO BE MOVING NORTHEAST FROM
THERE. WILL NEED TO INCLUDE VCSH FOR KANB FOR THE REMAINDER OF THE
AFTERNOON...AND WILL AMEND (IF NECESSARY) IF ANYTHING ELSE DEVELOPS
AND HEADS IN THAT DIRECTION.

CONVECTION AND CUMULUS FIELD BOTH SHOULD DISSIPATE STARTING AROUND
SUNSET. A LARGE PORTION OF THE OVERNIGHT HOURS IS EXPECTED TO BE
MOSTLY CLEAR. HOWEVER...LOW LEVEL MOISTURE POOLING AHEAD OF THE
APPROACHING COLD FRONT WILL LIKELY LEAD TO CEILINGS AROUND 2000 FEET
ACROSS THE I-20 CORRIDOR BEFORE 1200 UTC.  A FAIRLY BROAD AREA/BAND
OF SHOWERS IS ALSO EXPECTED TO ACCOMPANY THE FRONTS APPROACH
SATURDAY MORNING...ALTHOUGH MY LEVEL OF CONFIDENCE IN TIMING ISNT
QUITE HIGH ENOUGH TO INCLUDE ANYTHING MORE THAN VCSH OR VCTS IN THE
TAFS AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     59  76  54  75  47 /  30  70  20  60  70
ANNISTON    62  76  57  76  48 /  20  70  30  60  70
BIRMINGHAM  63  76  58  74  47 /  40  70  20  70  70
TUSCALOOSA  63  77  57  75  48 /  50  70  40  70  60
CALERA      63  77  58  75  49 /  30  70  40  60  70
AUBURN      60  79  60  76  52 /  20  70  30  50  70
MONTGOMERY  62  82  60  79  52 /  20  70  30  50  70
TROY        58  82  60  81  54 /  20  70  30  30  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

61/88/61
Hazardous weather outlook, Apr 25, 1:00 PM CDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT FRI APR 25 2008

ALZ011>015-017>050-261800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
100 PM CDT FRI APR 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL ALABAMA ON
SATURDAY...MAINLY BETWEEN THE HOURS OF NOON AND 8 PM. WHILE THE
THREAT OF STRONG STORMS IS POSSIBLE JUST ABOUT ANYWHERE EARLY IN
THE DAY...THE MAIN THREAT AREA WILL SHIFT MORE INTO THE SOUTH HALF OF
ALABAMA AS THE DAY PROGRESSES. THE MAIN THREAT ACCOMPANYING ANY
STRONG STORMS THAT DO DEVELOP WILL BE FREQUENT LIGHTNING STRIKES...
SMALL HAIL...AND WINDS GUSTS UP TO 40 MPH.

STRONG THUNDERSTORMS...WITH FREQUENT LIGHTNING STRIKES...HAIL...AND
GUSTY WINDS...ARE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA AGAIN ON
SUNDAY.  THE THREAT WILL BEGIN BETWEEN 2 PM AND 6 PM IN WESTERN
ALABAMA...AND WILL GENERALLY SHIFT EASTWARD FROM THERE OVER THE
FOLLOWING 6 TO 12 HOURS. WHILE ISOLATED OCCURRENCES OF LARGE HAIL OR
DAMAGING WINDS CANNOT BE COMPLETELY RULED OUT...THE THREAT OF MORE
WIDESPREAD OR ORGANIZED SEVERE THUNDERSTORMS ON SUNDAY IS CURRENTLY
VERY SMALL.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT SHOULD MONITOR LATER
FORECASTS FOR POSSIBLE ACTIVATION DUE TO STRONG THUNDERSTORMS
ON SATURDAY AND SUNDAY.

61

In the hours before

Special weather statement, Apr 25, 3:33 PM CDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
333 PM CDT FRI APR 25 2008

ALZ045-252100-
MACON-
333 PM CDT FRI APR 25 2008

...SIGNIFICANT WEATHER ALERT FOR MACON COUNTY UNTIL 400 PM CDT...

AT 331 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR DAVISVILLE...OR 9 MILES SOUTHEAST OF TUSKEGEE...
MOVING NORTHEAST AT 15 MPH.

ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  DAVISVILLE.
  WARRIORSTAND.
  SOCIETY HILL.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KSL
Special weather statement, Apr 25, 3:57 PM CDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
357 PM CDT FRI APR 25 2008

ALZ047-252130-
LEE-
357 PM CDT FRI APR 25 2008

...SIGNIFICANT WEATHER ALERT FOR LEE COUNTY UNTIL 430 PM CDT...

AT 356 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR LOACHAPOKA...OR 6 MILES NORTHEAST OF NOTASULGA...
MOVING NORTHEAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LOACHAPOKA.
  CHEWACLA STATE PARK.
  AUBURN.
  ROBERT G. PITTS AIRPORT.
  OPELIKA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KSL

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 5:32 PM CDTSevere Thunderstorm WarningBMXBullock, Montgomery28 min
Apr 25, 5:43 PM CDTSevere Thunderstorm WarningBMXElmore, Macon, Montgomery32 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.